More Than Serving Tea



The Vitamin L Diary: Day 8

Last year I blogged about anxiety, depression and being on an anti-depressant. My journey continues as I now go in annually to follow-up with my primary physician regarding my prescription. Drugs are not the cure-all, but they can help. I’ve told my doctor I don’t ever want to stop taking my vitamin L(exapro), but she reminded me that the end goal isn’t to stay on the drug but to make sure the drug is helpful and necessary.

I meant to include this last month because July is National Minority Mental Health Awareness Month and Asian Americans continue to face some daunting statistics related to mental health (according to the National Alliance on Mental Health):

  • Asian American girls have the highest rates of depressive symptoms of any racial/ethnic or gender group;
  • Young Asian American women ages 15 to 24 die from suicide at a higher rate than other racial/ethnic groups;
  • Suicide is the fifth leading cause of death among Asian Americans overall, compared to the ninth leading cause of death for white Americans;
  • Older Asian American women have the highest suicide rate of all women over 65; and
  • Among Southeast Asians, 71 percent meet criteria for major affective disorders such as depression—with 81 percent among Cambodians and 85 percent among Hmong.

Any who, this is Day 8 (May 2010) of that private experience. My hope is that “talking” about anxiety and depression might help someone out there take one step closer to loving & honoring her/himself. My hope is in Jesus. Treating my anxiety and depression has only deepened my hope.

May 25, 2010

Can I sleep any more? Argh. I’m really, really, really disliking the sleepy, fatigue crap – can’t keep my eyes open, falling asleep while I’m reading a book at the kitchen table after 8 hours of sleep the night before.

And the water retention. I feel like I swallowed a pool. I do not like getting on the scale and seeing things creep up, and really if you’re trying to treat depression, even mild depression, didn’t anyone think of the possibility that weight gain would not be a helpful side effect?

But, the upside is that I do feel a bit more mellow and grounded. The things that I would normally bite someone’s head over – spilled something or another, running late, forgetting something for the umpteenth time – seem to annoy me but not to the point of screaming. Just annoyed. I can live with annoyed.

The other thing is that I have no desire for sex. I can’t say that my libido was running strong before this, but now all I can think about is taking diuretics and sleeping. Sex? Really? No. Really.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s